Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Nonconforming finite element methods for the equations of linear elasticity

Author: Richard S. Falk
Journal: Math. Comp. 57 (1991), 529-550
MSC: Primary 65N30; Secondary 73C02, 73V05
MathSciNet review: 1094947
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In the adaptation of nonconforming finite element methods to the equations of elasticity with traction boundary conditions, the main difficulty in the analysis is to prove that an appropriate discrete version of Korn's second inequality is valid. Such a result is shown to hold for nonconforming piecewise quadratic and cubic finite elements and to be false for nonconforming piecewise linears. Optimal-order error estimates, uniform for Poisson ratio $ \nu \in [0,1/2)$, are then derived for the corresponding $ {P_2}$ and $ {P_3}$ methods. This contrasts with the use of $ {C^0}$ finite elements, where there is a deterioration in the convergence rate as $ \nu \to 1/2$ for piecewise polynomials of degree $ \leq 3$. Modifications of the continuous methods and the nonconforming linear method which also give uniform optimal-order error estimates are discussed.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N30, 73C02, 73V05

Retrieve articles in all journals with MSC: 65N30, 73C02, 73V05

Additional Information

Keywords: elasticity, finite element, nonconforming
Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society